Utah, 2011

Winter Storm and High Wind in Utah, April 2 to 3, 2011

April 2 to 3, 2011 · NWS SLC · 4 events in 4 counties and zones

A storm system brought snow and gusty winds to much of the state of Utah to start off the month of April. Snowfall was heavy at times, particularly in the valleys in the northern half of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system brought snow and gusty winds to much of the state of Utah to start off the month of April. Snowfall was heavy at times, particularly in the valleys in the northern half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 2:27 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 2, 2:27 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT SAT APR 2 2011

.SYNOPSIS...THE COLD PACIFIC STORM SYSTEM OVER THE PACIFIC NORTHWEST
THIS MORNING WILL REACH THE GREAT BASIN TONIGHT. THIS STORM WILL
MOVE ACROSS UTAH SUNDAY...BRINGING SNOW AND MUCH COLDER TEMPERATURES
TO THE AREA. HIGH PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A DUAL STREAM SYSTEM
APPROACHING THE WEST COAST. THE NORTHERN AND COLDER STORM SYSTEM IS
MOVING INTO THE PACIFIC NORTHWEST...WITH THE WARMER AND MOIST SYSTEM
BEING ABSORBED NORTHWARD FROM 130W/90N. ACARS 400-250MB WIND
OBSERVATIONS PLACES A 100-135KT CYCLONICALLY CURVED JET ACROSS THE
PACIFIC NORTHWEST...WHICH BECOMES ANTICYCLONIC FROM THE NORTHERN
ROCKIES INTO THE UPPER MIDWEST. 12Z 700MB ANALYSIS PLACES A CYCLONE
OVER SOUTHEAST BRITISH COLUMBIA WITH A COLD FRONT OVER THE PACIFIC
NORTHWEST. WARMING IS OCCURRING LOCALLY WITH +8C AT KSLC AND +9C
UPSTREAM AT KVEF. 12Z KSLC RAOB SHOWS 7C OF WARMING BELOW 650MB WITH
3C COOLING ALOFT  DURING THE PAST 24 HOURS. VEERING WINDS WITH
HEIGHT INDICATE WARM ADVECTION. THE SOUNDING WAS ALSO NEARLY
SATURATED AT 500MB BUT SHOWED AN INVERTED-V SIGNATURE IN THE LOWER
LEVELS.

GOES SOUNDER/RUC AND GPS PRECIPITABLE WATER SENSORS INDICATE VALUES
RANGE BETWEEN A TENTH AND QUARTER INCH ACROSS EASTERN AND SOUTHERN
UTAH...TO A THIRD OF AN INCH ACROSS NORTHWEST UTAH.

SEE HYDROLOGY SECTION FOR LATEST THINKING ON FLOOD POTENTIAL THIS
EVENING ACROSS NORTHERN UTAH.

CONVECTION IS FORECAST TO DEVELOP ALONG A COLD FRONT DUE TO CROSS
FAR NORTHERN UTAH LATE THIS AFTERNOON AND SETTLE ACROSS THE
REMAINDER OF THE NORTHERN PORTION OF THE STATE THIS EVENING. AHEAD
OF THE BOUNDARY...SOUTHERLY WINDS WILL APPROACH OR EXCEED ADVISORY
CRITERIA ACROSS WESTERN UTAH. NO CHANGES TO THE HEADLINES AS
PRESSURE GRADIENT IS NOT VERY STRONG AND BEST PRESSURE FALLS ARE
ACROSS THE NORTHERN ROCKIES. WINDS WILL ALSO BECOME QUITE BREEZY
ACROSS SOUTHERN UTAH THOUGH DURATION MAY NOT BE ENOUGH TO WARRANT A
HEADLINE.

09Z SHORT RANGE ENSEMBLES INDICATE A GOOD CHANCE OF 100 J/KG OF
MUCAPE AND A CHANCE OF 30KTS EFFECTIVE SHEAR LATE THIS AFTERNOON
ACROSS NORTHERN UTAH. MULTIPLE SIMULATED REFLECTIVITY MODELS SHOW
CONVECTION DEVELOPING NEAR INTERSTATE 80 THEN MOVING SOUTH WITH THE
FRONT THIS EVENING. ADDED ISOLATED THUNDER IN THE WARM SECTOR FOR
THE EVENING. CONVECTION COULD INITIALLY POSE A LOCALLY GUSTY WIND
THREAT GIVEN INVERTED-V SIGNATURE AND POTENTIAL SHEAR IN DYNAMIC
ENVIRONMENT.

COLD AIR AT 700MB LAGS SUGGESTING POTENTIAL FOR STRATIFORM RAINS TO
DEVELOP IN COOL SECTION AS COLD AIR GRADUALLY DEEPENS SUPPORTING
ENHANCED LIFT IN A VERY MOIST ENVIRONMENT. THUS...MAINTAIN MENTION
OF HEAVY RAIN THIS EVENING ACROSS NORTHERN UTAH.

WITH THE COLD AIR LAGGING...EXPECT SNOW RATIO OF 5:1 OR SO AT ONSET
IN THE MOUNTAINS. IT WILL BE SNOWING HEAVILY...BUT WILL BE A WET
SNOW. SO WENT AHEAD AND LOWERED OVERALL SNOW TOTALS GIVEN THE LATEST
LOCAL-WRF BASED ON THE 06Z GFS SHOWING SNOW DISSIPATING LATER
TONIGHT. LOWERED POPS ACROSS THE NORTH AS WELL FOR THE SECOND HALF
OF TONIGHT. THIS IS ALSO SUPPORTING BY STRONG MID LEVEL DRYING
EVIDENT ON THE GFS...WITH ONLY MORE SCATTERED INSTABILITY SHOWERS
EXPECTED. DID HOWEVER INCREASE POPS ACROSS THE SOUTH WITH THE
PROGRESSION OF THE COLD FRONT TONIGHT.

THE OTHER THREAT TONIGHT IS STRONG POST FRONTAL WINDS. PRESSURE
GRADIENT BEHIND THE COLD FRONT INCREASES TO 15MB ACROSS THE STATE.
WIND ADVISORY ALREADY EXTENDS THROUGH MUCH OF THE NIGHT FOR THE WEST
DESERTS. WILL MONITOR WINDS ACROSS THE DESERTS AND THEN POTENTIALLY
ISSUE HEADLINES FOR THE WASATCH FRONT...FAR WESTERN UINTA BASIN AND
CASTLE COUNTRY TONIGHT INTO TOMORROW MORNING. WILL HAVE TO SEE IF
THE EXTENT OF PRECIPITATION ACTS TO CAP WIND GUSTS JUST BELOW
ADVISORY LEVELS OR NOT. WINDS IN THE FORECAST WERE INCREASED IN
THESE AREAS FOR DOWNSLOPE.

700MB COLD ADVECTION CONTINUES THROUGH TOMORROW MORNING...WITH SNOW
RATES CLIMBING. SNOW SHOWERS IN THE HIGHER TERRAIN SHOULD DIMINISH
TOMORROW AFTERNOON AS WARMING OCCURS ALOFT AND HEIGHTS BEGIN TO
RISE.

THE EASTERN PACIFIC RIDGE BUILDS EASTWARD INTO THE GREAT BASIN EARLY
NEXT WEEK IN ADVANCE OF THE NEXT COLD FRONT EXPECTED TO APPROACH
NORTHERN UTAH TUESDAY AFTERNOON.

BEYOND TUESDAY...BOTH THE ECMWF AND GFS ARE CONSISTENT IN BRINGING
THE NEXT COLD FRONT INTO NORTHERN UTAH AROUND 00Z WEDNESDAY...WITH
THE COLDER AIR MOVING ALL THE WAY THROUGH THE STATE BY 18Z
WEDNESDAY. DESPITE HAVING A DECENT BAROCLINIC ZONE AS IT ENTERS THE
STATE...THIS SYSTEM DISSIPATES AND PRECIPITATION DECREASES AS IT
MOVES SOUTH...PARTIALLY BECAUSE THE NEXT STORM UPSTREAM IS RAPIDLY
INTENSIFYING DURING THIS PERIOD.

AFTER A SHORT-LIVED BREAK WEDNESDAY NIGHT...BOTH GLOBAL MODELS HAVE
THE NEXT DEEP TROUGH DIGGING INTO THE GREAT BASIN ON THURSDAY
MORNING...WITH 700MB TEMPERATURES AS LOW AS -13 DEGREES CELSIUS
ENTERING NORTHERN UTAH BY 00Z FRIDAY. THE 500MB CIRCULATION CLOSES
OFF OVER NEVADA ON FRIDAY MORNING...KEEPING THE AREA IN A COLD AND
MOIST AIRMASS THROUGH THE DAY FRIDAY. MODELS BEGIN TO DIVERGE A BIT
IN DAY 7...AS THE GFS MOVES THE CLOSED LOW OFF TO THE EAST FASTER
THAN THE 12Z EC...BUT EITHER WAY CONFIDENCE LOOKS FAIRLY HIGH THAT
CONDITIONS WILL BE UNSETTLED AND UNSEASONABLY COLD FOR THE LATTER
HALF OF THE WORK WEEK.

&&

.HYDROLOGY...SNOW MELT DUE TO VERY WARM TEMPERATURES DURING THE
LAST FEW DAYS...ALONG WITH DEVELOPMENT OF RAIN ON SNOW LATE THIS
AFTERNOON AND EVENING WILL POSE A THREAT OF FLOODING ALONG SMALL
CREEKS AND STREAMS ACROSS NORTHERN UTAH. CURRENTLY THE MAIN STEM
OF THE WEBER IS FORECAST TO RISE ABOVE BANKFULL BUT REMAIN UNDER
FLOOD STAGE. WILL BE HANDLING ALL HYDRO ISSUES WITH SHORT FUSED
PRODUCTS AS CONVECTION DEVELOPS DUE TO UNCERTAINTY OVER WHERE EXACT
LOCATION HEAVIEST RAINS WILL DEVELOP ACROSS NORTHERN UTAH.

&&

.AVIATION...A STRONG COLD FRONT WILL CROSS THE SLC TERMINAL THIS
EVENING...AND IS STILL EXPECTED TO TURN WINDS TO THE NORTHWEST
BETWEEN 22Z AND 01Z. IF THE SWITCH IS ON THE EARLY END OF THAT
TIMEFRAME...WINDS WILL LIKELY SWITCH RELATIVELY GENTLY...AND THEN
INCREASE SIGNIFICANTLY AFTER 00Z. HEAVY RAIN ASSOCIATED WITH THIS
FRONT WILL LIKELY RESULT IN PERIODS OF MVFR CONDITIONS THROUGH THE
EVENING...WITH IFR CONDITIONS IN A RAIN/SNOW MIX OR ALL SNOW
POSSIBLE AFTER 06Z. THERE IS ALSO A 10 PERCENT CHANCE THAT LIGHTNING
WILL OCCUR IN THE VICINITY OF THE TERMINAL THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR UTZ008-009.

     WINTER WEATHER ADVISORY UNTIL 9 AM MDT SUNDAY FOR UTZ007.

     WIND ADVISORY UNTIL 3 AM MDT SUNDAY FOR UTZ005.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ003-015.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
     FOR UTZ010-517.

     WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ016.

WY...NONE.
&&

PUBLIC...ROGOWSKI/SCHOENING
AVIATION...SCHOENING
HYDROLOGY...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 2, 2:35 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT APR 2 2011

UTZ001>016-019>021-517-518-WYZ021-031400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 PM MDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL CONTINUE ACROSS THE SOUTHERN AND EASTERN
OUTLOOK AREA INTO THIS EVENING AHEAD OF A COLD FRONT WITH STRONG
NORTHWEST WINDS DEVELOPING BEHIND THE FRONT ACROSS THE NORTHWEST.

RAIN AND HIGH MOUNTAIN SNOW WILL BECOME WIDESPREAD ACROSS THE
NORTHWESTERN OUTLOOK AREA THIS EVENING WITH THIS PRECIPITATION
SHIFTING SOUTHWARD OVERNIGHT.

HEAVY RAIN AND HIGH SNOW LEVELS WILL COMBINE TO BRING A FLOOD
THREAT TO PORTIONS OF THE NORTHERN OUTLOOK AREA THIS EVENING.
AREAS MOST PRONE TO FLOODING INCLUDE THE WASATCH MOUNTAIN VALLEYS
AND SMALL DRAINAGES ALONG THE FOOTHILLS OF THE MOUNTAINS.

THE PRECIPITATION WILL SPREAD SOUTHWARD OVERNIGHT REACHING CENTRAL
PORTIONS OF THE OUTLOOK AREA LATE TONIGHT.

HEAVY SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS
TONIGHT...WITH SIGNIFICANT ACCUMULATION EXPECTED AS SNOW LEVELS
LOWER OVERNIGHT.

SNOW LEVELS WILL DROP TO THE NORTHERN VALLEY FLOORS AFTER
MIDNIGHT AND ACCUMULATING SNOWS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY SNOW WILL CONTINUE ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL MOUNTAINS SUNDAY WITH SNOW TAPERING OFF FROM
THE NORTH DURING THE DAY. RAIN AND SNOW WILL SPREAD INTO THE
SOUTHERN OUTLOOK AREA SUNDAY MORNING THEN TAPER OFF BY EVENING.

WINDY CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA SUNDAY WITH
THE STRONGEST WINDS ACROSS THE SOUTHERN AND EASTERN PORTIONS.

TEMPERATURES SUNDAY WILL BE 10 TO 20 DEGREES BELOW NORMAL.

HIGH PRESSURE BUILDS IN SUNDAY NIGHT BRINGING CALMER AND DRIER
WEATHER ALONG WITH CHILLY OVERNIGHT LOWS. THE HIGH WILL BRING A
WARMING TREND MONDAY AND TUESDAY.

THE NEXT PACIFIC WEATHER DISTURBANCE WILL REACH THE GREAT BASIN
TUESDAY NIGHT AND WEDNESDAY...FOLLOWED BY ANOTHER MUCH COLDER
SYSTEM TOWARDS THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 2, 2:42 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SAT APR 2 2011

UTZ002-003-022200-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT-
342 PM MDT SAT APR 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS AND NORTHERN
SALT LAKE COUNTIES UNTIL 400 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH SALT LAKE...OR 6 MILES NORTHWEST OF
SALT LAKE CITY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   NORTH SALT LAKE BOUNTIFUL AND CENTERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4070 11200 4086 11210 4096 11187 4086 11182
      4083 11186 4082 11182 4076 11182
TIME...MOT...LOC 2141Z 244DEG 33KT 4082 11194
Special weather statement, Apr 2, 2:55 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT SAT APR 2 2011

UTZ002>009-015-WYZ021-030000-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-
WEST CENTRAL UTAH-SOUTHWEST WYOMING-
355 PM MDT SAT APR 2 2011

...STRONG GUSTY WINDS LATE THIS AFTERNOON...

SCATTERED HIGH BASED SHOWERS AND ISOLATED THUNDERSTORMS ARE
DEVELOPING RAPIDLY ACROSS NORTHERN UTAH LATE THIS AFTERNOON.

THESE SHOWERS HAVE THE POTENTIAL TO PRODUCE BRIEF BUT VERY STRONG
GUSTY WINDS...WITH GUSTS IN EXCESS OF 50 MPH LIKELY.

THE SHOWERS WILL BECOME MORE WIDESPREAD AND WILL TRANSITION TO A
BROAD AREA OF HEAVY RAIN LATE THIS AFTERNOON THROUGH EARLY THIS
EVENING...AND THE WIND THREAT WILL DIMINISH.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 winter storm, 1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 2, 4:50 PM MST to 8:45 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 65 mph at Lakeside Mountain, 64 mph at Wendover Peak, 62 mph at I-80 at Milepost 1, and 59 mph at the sensor at SR-39 at Curlew.

Winter Storm, Salt Lake and Tooele Valleys

When
April 3, 12:00 AM MST to 8:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Snow levels dropped to the valley floors behind the cold front, with heavy snow reported across much of the Salt Lake and Tooele Valleys. Storm totals included 9 inches of new snow in Cottonwood Heights and West Jordan, 8 inches in Sandy, and 7 inches in Tooele and Upper Millcreek.

Winter Storm, Southern Wasatch Front

When
April 3, 1:00 AM MST to 8:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Storm total snowfall reports across Utah Valley included 9 inches in Springville and 8 inches in Spanish Fork.

Winter Storm, West Central Utah

When
April 3, 2:00 AM MST to 4:00 PM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Oak City and Fillmore both reported a storm total of 7 inches new snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299633, 299636, 299637, 299657.